Skip to content
My WebMD Sign In, Sign Up
Weight Gain
avatar
FibroMitz posted:
Has anyone gained weight after or when they started noticing the symptoms? I have and I am so disgusted with myself! Thank GOD that I have my significant other that loves me no matter how big I am (and hopefully not any bigger). Please comment.
Reply
FirstPrevious12NextLast
 
avatar
An_199911 responded:
I have not, still under weight.

Are you on any medications that would cause you to gain weight. I know I read a lot of them do. Are you becoming less active? If you did not change your eating habits to adjust to your activities, then you may gain weight.
 
avatar
jroseland replied to An_199911's response:
This is extremely common and it's something that I will always respond to.

Yes, medications can definitely cause weight gain. Many anti-depressants do along with neurontin and Lyrica (of course I have to say that everyone is different and not everyone will gain weight).

But research is starting to show that the FM itself--and whatever hormonal imbalance we subsequently have, can cause weight gain. Human growth hormone is often found to be low in people with FM--hgh affects metabolism. HGH is naturally released in our bodies during sleep and exercise. A study was done that showed that even if people with FM did the exact amount and intensity of exercise as someone without FM, their bodies did not produce HGH. And of course, our sleep, especially restorative sleep is interrupted.

And I have myself as evidence. I workout 4-5 days/week. I do spinning classes and indoor rock climbing--both of which burn a lot of calories. I eat well. I'm still young (29). Yet, I do not lose weight or it's very difficult for me to lose weight.
(As a side note, I have built up to exercising that much. And it does cause me pain, a lot of pain. But I've chosen to go through it because I want to lose weight and feel healthy.)

Although I've found some anwers to why weight gain is such an issue for FMers, I haven't found many solutions. And of course, we do need to eat well and exercise--there is still personal responsibility. But I believe there's much more to it. All I can tell you is that you're not alone. I hope research will find solutions. It's bad enough to have FM, but then to gain weight!?
 
avatar
FibroMitz replied to An_199911's response:
I wanna be underweight! The only thing that I ever get under is when my sugars run low. I'm hypoglycemic. Is that another side effect of FM? Comments welcome...
 
avatar
An_199912 replied to FibroMitz's response:
Yes, I was told I was also hypoglycemic, but if I am I do not get symptoms real bad or they don't bother me enough to notice.

As I tell people, becareful of what you wish for..."I want to be underweight"...I have other medical issues I guess is one reason I may be underweight, LORD, know I do not excersice.
 
avatar
NeNe_11 replied to jroseland's response:
Some meds can increase your appetite while others dont. For instance, when I was on Lyrica I immediately began craving sweets-things that I never even had a taste for prior to taking it. I was gaining weight fast in the 5 months I was on it, although Ive always been a thin woman. In contrast, while I was on Cymbalta, I lost weight like crazy & had no appetite for anything for 1 & 1/2 years. Strange. Now I take Nortripyline & have put on 16 lbs in the last 1 & 1/2 yrs. Gabapentin was always neutral for me. The more pain were in, the less active we become. You simply have to burn more cals than you take in, in order to lose weight. Im so glad that you have a supportive spouse-that is golden.

It is very frustrating, as if we FMers do not have enough to deal with! Is there any type of exercise that you enjoy and are capable of doing with the pain? With the nice weather soon here on the east coast, I am looking forward to outdoor walking in a week or so-I know I'll drop weight & get a little fresh air & sunshine for a change! Its not going to be easy though as I have not moved like that in a very long time!

I wish you well,
Denise
 
avatar
4freedom responded:
I was underweight for years, due to hyper thyroid and liver issues...all of a sudden I put on a quick 10/12lbs, didn't do anything different....I know anti-depressants will put the weight on...but the flexerill I take a night may have contributed ??

I now weigh 115 to 117 and if I start putting on weight I will really be depressed. My DH has to put up with enough as it is with me not feeling like going anywhere... added weight gain would just make me more miserible....... I'm going to have to force myself to go walking though, some kind of activity.

I can't give an exact answer, but being this lethargic most likely.
 
avatar
FibroMitz replied to jroseland's response:
I AM on Lyrica! Have you had any anxiety attacks? I am also taking Cymbalta? I find that I have increased anxiety attacks. Even the little things set me off. Thank you for the advice! God Bless you for hangin' in there!
 
avatar
FibroMitz replied to An_199911's response:
I used to go out dancing EVERY Saturday. Since I've been diagnosed with FM I can't move the hips like I used to. Before I knew what I had, I went out dancing and the next morning I thought I was going to have to CRAWL to the bathroom. That was the worst experience I have had! It even hurt to go upstairs! It still does today. I find myself using my cane more (keep in mind that I am only 36/Native American/Chunky) mostly in the evenings. I feel like I'm 63!
 
avatar
FibroMitz replied to 4freedom's response:
What does Flexeril do for you? Is it an anti-depressant?
 
avatar
Luvmygreys replied to FibroMitz's response:
Flexiril is a muscle relaxer, when I am in a lot of pain (usually when I have over done it gardening) I take one. It really helps dull the pain, especially in the lower back area. It can make you very sleepy so you need to be careful when taking it.
 
avatar
deal14 replied to FibroMitz's response:
It is classified as a muscle relaxer but I had a bad reaction to it like I do with anti-depressants which was odd, so I did further research and called my pharmacy which they didnt realize until doing deeper research, that Flexeril(Cyclobenzaprine) is chemically related(same family) as Amitriptyline. Then it made sense to me why it was doing what it did to me. But if youre good with those I would go for it.
 
avatar
thenikki64 replied to FibroMitz's response:
I was on Lyrica and Cymbalta and began having agitation and anxiety. It got to the point that I had muscle twitching and felt I couldn't stop moving, almost like I had taken an amphetamine. Turns out it was the Cymbalta, so I had to wean off that SLOWLY (went too fast and had worse symptoms) and changed to Celexa (sp) for the depression. I will say I still feel some days my anxiety is more than it used to be before fibromyalgia, so perhaps that is just part of the disease. Talk to your doctor if you haven't already. Anxiety is a b****, almost worse than the lethargy to me.
Pam
Savannah, GA
 
avatar
FibroMitz replied to thenikki64's response:
Have you heard of the new med cal Savella or something to that? I guess it replaces Cymbalta.
Went to the doc's yesterday. It is frustrating to get the doc to prescribe or refill my Hydrocone's and Methocarbamol's! He asked if I was on a "Pain contract"! He made me feel like I am one of those who want the drug to get a "high"! That's not even the case! Then he explained to me that they due the contracts because so many people are abusing that specific drug.
My shoulders are aching. It feels like the ache is in the shoulder and then radiates down through my arm and to the elbow! It hurts to dry off from the shower and getting up out of a chair or getting out of the car!
Anyone else experiencing or have experienced this pain? God Bless!
 
avatar
deal14 replied to FibroMitz's response:
I have. I am. I am on that muscle relaxer, but they only prescribed it to me currently(and pain meds for now) because I awas in a car accident about a month ago...otherwise I would have any anything.

Did you say anything when he was treating you like that? I used to come home really upset and not do anything, but after several doctors doing that to me when I know I take bare minimum, eventually I started saying stuff back or complaining to office managers. No one deserves to be treated this way unless they have admitted or have been proven to be a drug addict and even then they need to try and help the person not chatise them.

For me, even though I stand up against them. I have gotten to a a point where I am so scared to ask for meds(except when it I have evidence of something like the car accident) that like I said, I pretty much am normally on nothing and its pure hell.

Hope you feel better.


Helpful Tips

Living Well with Fibromyalgia
Greetings! I have learned patience and a positive attitude is key to my pain management. I developed Fibromyalgia after a hysterectomy in ... More
Was this Helpful?
188 of 205 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.